Alert archive / Kentucky / Dense Fog Advisories in 2012

Dense Fog Advisory 13, NWS Jackson, KY

October 8, 201216 counties in Kentucky

NWS Jackson, KY issued this dense fog advisory at Oct 8, 2012, 1:51 PM EDT for 16 counties in Kentucky. It took effect at Oct 9, 2012, 3:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 8, 2012, 1:51 PM EDT (17:51 UTC)
In effect from
Oct 9, 2012, 3:00 AM EDT
Expired
Oct 9, 2012, 9:02 AM EDT
In force
6 hr
Issued by
NWS Jackson, KY

Counties Bell County, KY, Breathitt County, KY, Clay County, KY, Floyd County, KY, Harlan County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Whitley County, KY

The radar

The Jackson,KY radar (KJKL), 35 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.9 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1182 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this dense fog advisory went out at Oct 8, 11:24 AM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Oct 8, 11:24 AM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1124 AM EDT MON OCT 8 2012

.UPDATE...
ISSUED AT 1125 AM EDT MON OCT 8 2012

AREA OF RAIN SHOWERS CONTINUES TO MOVE QUICKLY ACROSS EASTERN
KENTUCKY. THIS RAIN IS BEING DRIVEN BY AN AREA OF LOW PRESSURE IN THE
MIDDLE AND UPPER ATMOSPHERE. AS THIS DISTURBANCE MOVES OFF TO THE
NORTHEAST...SO WILL THE RAIN SHOWERS. THE LATEST NAM12 MODEL DATA AND
RADAR AND SATELLITE IMAGERY INDICATE THAT THE RAIN SHOULD BE OUT OF
EASTERN KENTUCKY IN THE 2 OR 3 HOURS AS THE DISTURBANCE MOVES INTO
THE OHIO VALLEY AND BEYOND. THE FORECAST HAS BEEN UPDATED TO REFLECT
THE LATEST TIMING AND TRENDS IN THE PRECIPITATION. ANOTHER UPDATE
WILL LIKELY BE NEEDED IN THE NEXT HOUR OR SO.

UPDATE ISSUED AT 930 AM EDT MON OCT 8 2012

RADAR IMAGERY SO FAR THIS MORNING SHOWING AN AREA OF RAIN SHOWERS
THAT EXTENDS QUITE A BIT FURTHER TO THE WEST THAN THE INHERITED
FORECAST HAD BEEN SHOWING. UPDATED THE FORECAST GRIDS TO REFLECT THIS
LATEST TREND IN THE PRECIPITATION. THE WEATHER...QPF...AND
PRECIPITATION PROBABILITY FORECAST ELEMENTS WERE UPDATED BETWEEN 12
AND 16Z TO REFLECT THE REAL TIME WEATHER. ALSO REMOVED SOME MORNING
WORDING FROM THE ZONE TEXT PRODUCT. AT LEAST ONE MORE UPDATE WILL BE
NEEDED THIS MORNING TO REMOVE STALE AFTERNOON WORDING FROM THE TEXT
FORECAST PRODUCT AND PERHAPS TO UPDATE THE FORECAST ELEMENTS AGAIN.
UPDATED ZONE FORECAST HAS ALREADY BEEN ISSUED.

UPDATE ISSUED AT 659 AM EDT MON OCT 8 2012

RAIN CONTINUES TO SPREAD INTO AREAS SOUTHEAST OF A LINE FROM
MONTICELLO...THROUGH LONDON...TO JACKSON. FORECAST IS IN PRETTY GOOD
SHAPE WITH NO SIGNIFICANT CHANGES NEEDED AT THIS TIME.

&&

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 307 AM EDT MON OCT 8 2012

VIGOROUS SHORT WAVE TROUGH WILL PUSH ACROSS THE REGION THIS
MORNING...BRINGING A PERIOD OF LIGHT RAIN TO AREAS MAINLY IN
SOUTHEAST KENTUCKY. THE RAIN WILL LIKELY REMAIN SOUTHEAST OF A LINE
FROM SOMERSET...THROUGH JACKSON...TO INEZ. THE RAIN IS JUST NOW TAKING
SHAPE UPSTREAM AND MODELS HAVE IT PEGGED FAIRLY WELL...INCLUDING THE
HRRR AND RUC. WITH THE INCREASED CLOUD COVER THIS MORNING...HAVE
OPTED TO CANCEL THE FROST ADVISORY ACROSS THE NORTH AS TEMPERATURES
HAVE BOTTOMED OUT AND ARE ACTUALLY STARTING TO RISE. THUS...HAVE
TWEAKED THE TEMPERATURE CURVE TO REFLECT THESE RISING TEMPERATURES.

AS FOR THE REST OF TODAY...RAIN WILL PULL OUT OF THE SOUTHEAST AND
EAST BY MIDDAY...BUT CLOUD COVER MAY REMAIN A BIT MORE STUBBORN.
HOWEVER...BY MID TO LATE EVENING...WE SHOULD SEE SKIES CLEAR OUT AS
SUBSIDENCE BEHIND THE DEPARTING WAVE SPREADS INTO THE AREA. THIS WILL
GIVE WAY TO GOOD RADIATIONAL COOLING CONDITIONS FOR TONIGHT. THIS
WILL LIKELY YIELD THE COLDEST NIGHT OF THE WEEK WITH LOWS WELL INTO
THE 30S. LOOKS LIKE THE BEST FROST POTENTIAL WILL ALSO BE TONIGHT.
SOME FOG WILL ALSO BE LIKELY NEAR RIVERS/LAKES...BUT SHOULD BE COLD
ENOUGH TO SEE DECENT FROST PRODUCTION OUTSIDE OF THE AREAS
IMMEDIATELY NEAR WATER. GOING TO HIGHLIGHT THE FROST POTENTIAL IN THE
HWO AND SPS. AFTER THE CHILLY NIGHT...A FAIRLY PLEASANT TUESDAY WILL
BE ON TAP WITH LOTS OF SUNSHINE HELPING TEMPERATURES RETURN TO THE
60S FOR AFTERNOON HIGHS.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 307 AM EDT MON OCT 8 2012

THE MODELS ARE IN BETTER AGREEMENT ALOFT THROUGH THE MAJORITY OF THE
EXTENDED TONIGHT THAN LAST NIGHT. THE RE-ENFORCING TROUGH IS STILL
ON TRACK TO DROP INTO THE GREAT LAKES AND NORTHERN OHIO VALLEY
TUESDAY NIGHT AND WEDNESDAY. THE CORE OF THE ENERGY WILL PASS BY TO
THE NORTH EARLY WEDNESDAY WITH THE SYSTEM MOVING INTO NEW ENGLAND
BY 00Z THURSDAY. HEIGHTS WILL THEN SLOWLY RISE IN THE TROUGH/S WAKE
ON THURSDAY. FAST ZONAL FLOW WILL THEN SETUP OVER THE REGION
DOWNSTREAM OF A DEEP CLOSED LOW PROGRESSING THROUGH THE SOUTHWEST
DESERT AREA AND INTO THE FOUR CORNERS STATE. THIS LOW IS DEPICTED A
BIT DIFFERENTLY BY THE GFS AND ECMWF AND THESE DIFFERENCES COULD
IMPACT EAST KENTUCKY LATER IN THE WEEK. PRIMARILY...THE ECMWF
BRINGS ITS VERSION OF THIS OPENING UPPER LOW EAST AND NORTH FASTER
THAN THE GFS. THE UPPER LOW MOVES INTO THE PLAINS STATES ON SATURDAY
ABOUT 6 HOURS FASTER AND 200 MILES FURTHER NORTH IN THE ECWMF THAN
THE GFS. WILL LEAN TOWARD THE SLOWER GFS SOLUTION GIVEN THE BLOCKY
NATURE OF THE PATTERN TO THE WEST. EITHER WAY...ENERGY FROM THIS
WEAKENING LOW WILL SPILL EAST INTO THE LOWER OHIO VALLEY THROUGH THE
FIRST PART OF THE WEEKEND AND IMPACT THE WEATHER OVER EAST KENTUCKY
AS THEY RIDE PAST ON THE NORTHERN FRINGE OF THE GULF OF MEXICO
RIDGE. FOR SUNDAY...THE MODELS COME BACK INTO BETTER AGREEMENT THAT
THE CORE OF THE UPPER LOW SLIPS INTO THE WESTERN OHIO VALLEY AND
SKIRTS THROUGH THE GREAT LAKES BY 00Z SUNDAY. ASIDE FROM THE UPPER
LOW ENTERING THE PLAINS LATER IN THE WORK WEEK...WERE THE GFS IS
PREFERRED...A BLENDED MODEL SOLUTION APPEARS TO BE THE BEST APPROACH
FOR THE BULK OF THE EXTENDED.

SENSIBLE WEATHER IN THE MID RANGE AND EXTENDED PORTION OF THE
FORECAST WILL FEATURE A GRADUAL MODERATION IN OUR CHILLY WEATHER OF
THIS WEEKEND AND START OF THE WORK WEEK. HIGH PRESSURE WILL SLIP TO
THE EAST TUESDAY NIGHT AHEAD OF AN APPROACHING COLD FRONT. THIS
FRONT WILL BRING AN INCREASE IN CLOUDS FOR EAST KENTUCKY ON
WEDNESDAY WITH A SMALL CHANCE OF SHOWERS PASSING THROUGH THE AREA
DURING THE DAY. THE BULK OF THE COLD AIR BEHIND THIS FRONT WILL BE
SHUNTED OFF TO THE NORTHEAST AND THE HIGH THAT BRINGS IT WILL
LIKEWISE MOVE OFF TO THE EAST BY THURSDAY. THIS WILL ALLOW A
DEVELOPING WARM FRONT TO SLIP NORTH INTO KENTUCKY AND SET UP BRIEFLY
JUST TO THE NORTH OF THE STATE...ALONG THE OHIO RIVER THURSDAY
NIGHT. THIS BOUNDARY WILL THEN BE PRESSED SOUTH ON FRIDAY WITH A
DECENT CHANCE OF SHOWERS DURING THE DAY BEFORE THE FRONT LOSES ITS
POTENCY AS IT SINKS SOUTHWEST. MEANWHILE...ON FRIDAY NIGHT THE
SYSTEM RECHARGES TO THE NORTHWEST AND ITS WARM FRONT WILL TAKE
ANOTHER RUN AT THE AREA WITH ADDITIONAL SHOWER CHANCES...ESPECIALLY
IN OUR NORTHERN ZONES ON SATURDAY. THIS WILL LEAVE THE AREA IN THE
WARM SECTOR OF A LOW PRESSURE AREA CROSSING THE MIDWEST AND INTO THE
NORTHERN OHIO VALLEY SATURDAY NIGHT AND SUNDAY...FOLLOWED LATER IN
THE DAY...SUNDAY...BY ITS COLD FRONT. THIS WILL PROMOTE THE CHANCE
OF SHOWERS AND THUNDERSTORMS TO CLOSE OUT THE WEEKEND.

THE CR GRID LOAD CAME IN PRETTY GOOD WITH THE POP AND SKY DEPICTIONS
THROUGH THE EXTENDED. DID MAKE SOME FINE TUNE ADJUSTMENTS TO THE
POPS TO BEND THEM MORE TOWARD THE GFS THURSDAY AND FRIDAY. ALSO
TWEAKED THE MIN TEMPERATURES...MAINLY WEDNESDAY AND THURSDAY
NIGHT...FOR SOME SMALL TO MODERATE TERRAIN BASED DIFFERENCES.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 659 AM EDT MON OCT 8 2012

VFR CONDITIONS WILL PREVAIL OVER THE NEXT 24 HOURS. AN AREA OF LOW
PRESSURE WILL BRING INCREASING CLOUDS OVERNIGHT...BUT CIGS ARE
EXPECTED TO REMAIN AT OR ABOVE 6KFT. ALONG WITH THE CLOUD COVER...A
PERIOD OF LIGHT TO MODERATE RAIN IS ANTICIPATED...MAINLY IMPACTING
AREAS NEAR AND SOUTHEAST OF KLOZ AND KJKL. THE NORTHERN EXTENT OF
RAIN WILL FALL VERY CLOSE TO A LINE FROM KLOZ TO KJKL. THIS RAIN WILL
DEPART BY MIDDAY...WITH CLOUDS AGAIN ON THE DECREASE BY LATE IN THE
DAY. WITH CLEAR SKIES TONIGHT...WE COULD SEE SOME PATCHY VALLEY
FOG...BUT WILL BE HIGHLY DEPENDENT ON HOW WELL WE MIX OUT LATE THIS
AFTERNOON AND EVENING DETERMINING OUR CROSS OVER TEMPERATURE
THRESHOLD. RIGHT NOW...OPTING TO KEEP THE FOG OUT OF THE TAFS AND
WAIT TO SEE HOW DEWPOINTS RESPOND LATER IN THE DAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AR
SHORT TERM...KAS
LONG TERM....GREIF
AVIATION...KAS
Hazardous weather outlook, Oct 8, 4:02 AM EDT, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
402 AM EDT MON OCT 8 2012

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
402 AM EDT MON OCT 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

PATCHY TO WIDESPREAD FROST IS EXPECTED LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PATCHY TO WIDESPREAD FROST IS EXPECTED EARLY TUESDAY MORNING.

THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KAS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 1:51 PM EDTFrost AdvisoryJKLBath, Elliott, Estill, Fleming, Jackson, Laurel and 11 more19 hr

Nearby

Dense Fog Advisories in Kentucky, 2012Every dense fog advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.